Narcan in the Classroom

The start of the school year is still a few weeks away but preparations have already begun, and schools are considering stocking up on more than just pencils and paper. In an effort to combat the opioid epidemic that’s increasingly affecting youth, school harm-reduction strategies may include having Narcan, a lifesaving medicine, on hand.

What is Naloxone (Narcan)?

Naloxone, also often referred to by the brand name “Narcan,”  is a medicine that rapidly reverses the effects of an opioid overdose. Known as an opioid antagonist, naloxone attaches to opioid receptors and blocks/reverses the opioid causing the overdose. Examples of opioids that can cause a fatal overdose include: 1

  • Fentanyl
  • Heroin
  • Hydrocodone (Vicodin).
  • Oxycodone (OxyContin).
  • Morphine
  • Codeine

Although this is a life-saving medicine, naloxone is only effective for opioid overdoses and not overdoses with any other substance (like benzodiazepines, cocaine, or methamphetamine) however, naloxone can still be helpful if the overdose is a combination of opioids and other stimulants or sedatives.2

According to the U.S. Centers for Disease Control and Prevention, 104,034 people died from a drug overdose between February 2021 and February 2022. This was the highest number of reported drug overdose deaths in the United States.3

Even more concerning, youth drug overdoses are increasing at a rapid rate. A UCLA study found that overdose deaths among teenagers in the U.S. nearly doubled in 2020 due to counterfeit fentanyl-tainted pills. Within a three-month period at the beginning of 2022:4

  • A 13-year-old boy in Connecticut died from a fentanyl overdose in his classroom.
  • A 12-year-old boy was found unresponsive on his school bus in New Jersey due to fentanyl intoxication and later died.
  • Five middle school students in Las Vegas were rushed from their school to the hospital after taking fentanyl-laced drugs, one later died.
  • A student died at their high school in Colorado Springs after consuming counterfeit pills containing fentanyl.

As a result of the increase in opioid-related drug overdoses in the classroom, schools are considering stocking naloxone. School nurses and school resource officers (SRO) could be trained to administer this lifesaving medicine.

Warning Signs of Opioid Overdose

Knowing the signs of an opioid overdose can be a critical part of getting the person, student or adult, the care they need. Warning signs include but are not limited to:5

  • Very small “pinpoint” pupils.
  • Slurred speech, mental confusion, or other intoxicated behavior.
  • Extremely pale and/or clammy face/
  • Lips or fingernails have a blue or purple color.
  • Gurgling noises or vomiting.
  • Difficulty being awakened from sleep.
  • Slow/shallow or stopped breathing.
  • Slow or stopped heartbeat.
  • Low blood pressure.
  • Inability to speak.

Naloxone can quickly reverse some of the life-threatening effects of the overdose like slowed or stopped breathing.1

Opioid Overdose: What Should You Do?

There are 5 steps you can take to help reduce the chances of death in the event of an opioid overdose or when an opioid overdose is suspected:5

  1. Evaluate the situation: looks for signs of an overdose (see above section). Stimulate the person by calling their name or vigorously grinding your knuckles into the person’s sternum or on their upper lip.
  2. Call 911 for help: once you have assessed the situation and attempted to stimulate the person, call 911 immediately. Immediate medical attention is essential for an opioid overdose. Follow the dispatcher’s instructions.
  3. Administer naloxone: Naloxone can be administered with a needle to a muscle, under the skin, or in a vein. Naloxone can also be administered to the nose via a nasal spray.
  4. Support their breathing: make sure the person’s airway is clear and they are breathing/ Chest compressions and rescue breathing may also be used to support breathing.
  5. Monitor their response: Monitor the person until help arrives. If the person does not respond within 2 to 3 minutes after administering the naloxone, administer a second dose.

An opioid overdose may be a sign of a larger problem, such as an opioid use disorder which can be treated with behavioral therapy and addiction rehab.

Rhode Island Rehab for Alcohol & Drug Addiction

AdCare Treatment Centers, located in Rhode Island and Massachusetts, offer drug and alcohol addiction treatment. Treatment is offered on a continuum of care including:

With over 45 years of exceptional care, AdCare holds itself to the highest standards. For more information on the admissions process, programs offered, or opioid addiction, reach out to our admissions navigators available 24/7 at .

You aren't alone. You deserve to get help.
AdCare has multiple locations throughout Massachusetts and Rhode Island, making it easily accessible to most parts of New England. We offer an integrated system of care and have been helping individuals and families struggling with addiction for 45 years. Take the next step toward recovery: learn more about our addiction treatment programs in MA and RI or learn about how rehab is affordable for everyone.